Alert archive / Arkansas / Flash Flood Warnings in 2013

Flash Flood Warning 28, NWS Memphis, TN

May 10, 2013Phillips County, Arkansas

NWS Memphis, TN issued this flash flood warning at May 10, 2013, 4:51 PM CDT for Phillips County, Arkansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2013, 4:51 PM CDT (21:51 UTC)
Expired
May 10, 2013, 7:45 PM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

County Phillips County, AR

The radar

The Little Rock radar (KLZK), 143 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 9.9 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2013-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 520 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2013-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
520 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
582 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

976 
WGUS54 KMEG 102151
FFWMEG
ARC107-110045-
/O.NEW.KMEG.FF.W.0028.130510T2151Z-130511T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
451 PM CDT FRI MAY 10 2013

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN PHILLIPS COUNTY IN EASTERN ARKANSAS...

* UNTIL 745 PM CDT

* AT 451 PM CDT...DOPPLER RADAR ESTIMATES 2 TO 4 INCHES OF RAINFALL
  HAS OCCURRED OVER THE PAST 3 HOURS. SHOWERS AND THUNDERSTORMS WILL
  PRODUCE AN ADDITIONAL 2 TO 4 INCHES OF RAIN OVER THE NEXT 2 HOURS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ELAINE AND
  WHITE RIVER NATIONAL WILDLIFE REFUGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE
USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3434 9105 3435 9101 3444 9101 3444 9057
      3438 9065 3431 9066 3433 9070 3437 9068
      3437 9076 3431 9074 3427 9083 3420 9085
      3424 9094 3418 9089 3418 9081 3414 9082
      3416 9092 3412 9096 3412 9112

$$

30/SIRMON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at May 10, 3:06 PM CDT, 1 hour 45 minutes earlier.

Area forecast discussion, May 10, 3:06 PM CDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
306 PM CDT FRI MAY 10 2013

.DISCUSSION...

A SERIES OF COLD FRONTS WILL PUSH THROUGH THE MIDSOUTH OVER THE
NEXT 24-36 HOURS.

A COLD FRONT CURRENTLY STRETCHES FROM NEAR CARBONDALE ILLINOIS TO
NEAR LITTLE ROCK ARKANSAS. A FEW SHOWERS AND THUNDERSTORMS HAVE
DEVELOPED ACROSS NORTHEAST ARKANSAS WHERE THERE WAS CLEARING
EARLIER THIS MORNING. IN ADDITION...SHOWERS AND THUNDERSTORMS
CONTINUE TO FIRE ALONG AND SOUTH OF A CONVERGENCE LINE WHICH IS ROUGHLY
LOCATED FROM JACKSON TO MEMPHIS. THIS CONVECTION WILL CONTINUE
UNTIL THE FRONT PASSES THROUGH. THE FRONT SHOULD PASS THROUGH
JACKSON AND MEMPHIS AROUND 12 AM-2 AM. BY MORNING THE FRONT SHOULD
BE LOCATED OVER NORTHEAST MISSISSIPPI. SOME FOG COULD DEVELOP
OVERNIGHT DUE TO THE SATURATED GROUND. DO NOT EXPECT MUCH CHANGE
IN TEMPERATURE BEHIND THE FIRST FRONT. LOWS WILL BE IN THE MID 50S
TO LOWER 60S.

SATURDAY AND SATURDAY NIGHT...FIRST FRONT WILL PUSH SOUTHEAST ACROSS
NORTHEAST MISSISSIPPI THROUGH MIDDAY. CHANCES FOR SHOWERS AND
THUNDERSTORMS WILL CONTINUE IN THIS REGION AS A RESULT. A SECOND
COLD FRONT WILL THEN BEGIN TO PUSH INTO NORTHEAST ARKANSAS BY THE
AFTERNOON HOURS. MODELS INDICATING A BAND OF SHOWERS POSSIBLY A
FEW THUNDERSTORMS COULD DEVELOP ALONG THE FRONT AS IT PUSHES INTO THE CWA.
MODELS INDICATING BAND WILL DIE OUT AFTER SUNSET DUE TO THE LOSS
OF HEATING AND LIKELY BEFORE IT REACHES THE MEMPHIS METRO AREA.
COOLER TEMPERATURES AND DRIER AIR WILL FILTER INTO THE AREA
SATURDAY NIGHT BEHIND THE FRONT.

SUNDAY INTO MONDAY...COOL AND DRY WEATHER EXPECTED ACROSS THE
MIDSOUTH. HIGHS ON SUNDAY WILL BE IN THE MID 60S TO LOWER 70S. LOWS
SUNDAY NIGHT COULD ACTUALLY DROP INTO THE MID TO UPPER 30S NEAR THE
TENNESSEE RIVER AS THE HIGH WILL BE DIRECTLY OVER THE CWA PROVIDING
CLEAR SKIES AND LIGHT WINDS. WOULD NOT BE SURPRISED TO SEE SOME
PATCHY FROST OCCUR. THE HIGH WILL BEGIN TO SHIFT EAST ON MONDAY
BUT TEMPERATURES WILL REMAIN SLIGHTLY BELOW NORMAL THANKS TO THE
COOL START MONDAY MORNING.

MONDAY NIGHT THROUGH WEDNESDAY...WINDS TURN AROUND TO THE SOUTH
ALLOWING FOR A WARMING TREND TO OCCUR ACROSS THE MIDSOUTH.
TEMPERATURES WILL RETURN TO NEAR NORMAL OR EVEN SLIGHTLY ABOVE
NORMAL WITH HIGHS IN THE LOWER TO MID 80S. LOWS WILL BE IN THE 50S
AND 60S.

WEDNESDAY NIGHT THROUGH THURSDAY NIGHT...A BROAD UPPER LEVEL TROF
WILL SWING THROUGH THE REGION AND WILL BRING CHANCES FOR SHOWERS AND
THUNDERSTORMS. HIGHS WILL REMAIN IN THE LOWER 80S WITH LOWS IN THE
60S.

BY FRIDAY...AN UPPER RIDGE BEGINS TO BUILD OVER THE MIDDLE PART OF
THE COUNTRY. SOME DIURNAL CONVECTION MAY OCCUR WITH HIGHS IN THE
LOWER TO MID 80S.

KRM

&&

.AVIATION...

18Z TAF CYCLE

A LINE OF HEAVY SHOWERS IS MAINLY OVER WEST TENNESSEE AND EXTREME
NORTHWESTERN MISSISSIPPI THIS AFTERNOON AND WILL CONTINUE TO MOVE
NE PRODUCING MVFR VISIBILITIES AT KMEM AND KMKL. VFR CEILINGS
WILL BE PREVALENT FOR MOST OF THE DAY TODAY WITH SOME PERIODS OF
MVFR CEILINGS POSSIBLE. AFTER THE COLD FRONT MOVES ACROSS THE
FORECAST AREA TONIGHT LOW CLOUDS WILL MOVE INTO THE REGION
PRODUCING IFR CEILINGS AND POSSIBLY SOME MVFR VISIBILITIES DUE TO
FOG MAINLY AFTER 06Z. WINDS WILL BE 6-10 KTS FROM THE SOUTHWEST
TODAY GRADUALLY SHIFTING TO THE NORTHWEST LATE TONIGHT.

AC3

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  58  74  49  69 /  30  10  10   0
MKL  57  72  47  66 /  30  10  20   0
JBR  55  72  45  67 /  20  20  20   0
TUP  62  76  52  70 /  50  20  10   0

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, May 10, 3:08 PM CDT, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
308 PM CDT FRI MAY 10 2013

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-111200-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
308 PM CDT FRI MAY 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT WILL MOVE INTO THE REGION FROM THE NORTHWEST TONIGHT.
A FEW STRONG THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING
ALONG AND AHEAD OF THE FRONT WITH SMALL HAIL AND WIND GUSTS TO
ABOUT 45 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PATCHY FROST WILL BE POSSIBLE LATE SUNDAY NIGHT INTO MONDAY
MORNING ACROSS PORTIONS OF WEST TENNESSEE NEAR THE TENNESSEE RIVER
AS LOW TEMPERATURES DROP INTO THE MID 30S.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

KRM

Nearby

Flash Flood Warnings in Arkansas, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.